Skip to main content Accessibility help

Focusing blow-up for quasilinear parabolic equations

  • C. J. Budd (a1), V. A. Galaktionov (a1) and Jianping Chen (a2)


We study the behaviour of the non-negative blowing up solutions to the quasilinear parabolic equation with a typical reaction–diffusion right-hand side and with a singularity in the space variable which takes the form

where m ≧ 1, p > 1 are arbitrary constants, in the critical exponent case q = (p–1)/m > 0. We impose zero Dirichlet boundary conditions at the singular point x = 0 and at x = 1, and take large initial data. For a class of ‘concave’ initial functions, we prove focusing at the origin of the solutions as t approaches the blow-up time T in the sense that x = 0 belongs to the blow-up set. The proof is based on an application of the intersection comparison method with an explicit ‘separable’ solution which has the same blow-up time as u. The method has a natural generalisation to the case of more general nonlinearities in the equation. A description of different fine structures of blow-up patterns in the semilinear case m = 1 and in the quasilinear one m > 1 is also presented. A numerical study of the semilinear equation is also made using an adaptive collocation method. This is shown to give very close agreement with the fine structure predicted and allows us to make some conjectures about the general behaviour.



Hide All
1Ad'jutov, M. M. and Lepin, L. A.. Absence of blowing up similarity structures in a medium with a source for constant thermal conductivity. Differentsial'nye Uravneniya 20 (1984), 1279–81 [in Russian].
2Amadori, D.. Unstable blow-up patterns. Differential Integral Equations 8 (1995), 1977–96.
3Bateman, H. and Erdelyi, E.. Higher Transcendental Functions, vol. 1 (New York: McGraw-Hill, 1953).
4Berbernes, J., Bricher, S. and Galaktionov, V. A.. Asymptotics of blow-up for weakly quasilinear parabolic equations. Nonlinear Anal. 23 (1994), 489514.
5Budd, C. J. and Galaktionov, V. A.. Critical diffusion exponents for self-similar blow-up solutions of a quasilinear parabolic equation with an exponential source. Proc. Roy. Soc. Edinburgh Sect. A 126 (1996), 413–41.
6Budd, C. J., Chen, J., Huang, W. and Russell, R. D.. Moving mesh methods with applications to blow-up problems for PDEs. In Numerical Analysis 1995, Pitman Research Notes in Mathematics 44, pp. 118 (Harlow: Longman, 1995).
7Budd, C. J., Dold, B. and Galaktionov, V. A.. Self-similar blow-up for a quasilinear parabolic equation with gradient diffusion and exponential source. Adv. Differential Equations 2 (1997), 85124.
8Budd, C. J., Huang, W. and Russell, R. D.. Moving mesh methods for problems with blow-up. SIAM J. Sci. Comp. 17 (1996), 305–27.
9Dorfi, E. A. and O'c, L.. Drury. Simple adaptive grids for 1-D initial value problems. J. Comput. Phys. 69 (1987), 175–95.
10Filippas, S. and Kohn, R. V.. Refined asymptotics for the blow-up of ut – ∆u = u p. Comm. Pure Appl. Math. 45 (1992), 821–69.
11Floater, M. S.. Blow-up at the boundary for degenerate semilinear parabolic equations. Arch. Rational Mech. Anal. 114 (1991), 5777.
12Friedman, A. and McLeod, B.. Blow-up of positive solutions of semilinear heat equations. Indiana Univ. Math. J. 34 (1985), 425–47.
13Galaktionov, V. A.. On asymptotic self-similar behaviour for a quasilinear heat equation: single point blow-up. SIAM J. Math. Anal. 29 (1995), 675–93.
14Galaktionov, V. A. and Peletier, L. A.. Asymptotic behaviour near finite time extinction for the fast diffusion equation. Arch. Rational Mech. Anal, (to appear).
15Galaktionov, V. A. and Posashkov, S. A.. The equation ut = uxx + u β. Localization, asymptotic behaviour of unbounded solutions (Preprint No. 97, Ketdysh Inst. Appl. Math. Acad. Sci. USSR, Moscow, 1985).
16Galaktionov, V. A. and Posashkov, S. A.. Application of new comparison theorem in the investigation of unbounded solutions of nonlinear parabolic equations. Differential Equations 22 (1986), 809–15.
17Galaktionov, V. A. and Vazquez, J. L.. Extinction for a quasilinear heat equation with absorption II. A dynamical systems approach. Comm. Partial Differential Equations 19 (1994). 1107–37.
18Giga, Y. and Kohn, R. V.. Asymptotically self-similar blow-up of semilinear heat equations. Comm. Pure Appl. Math. 38 (1985), 297319.
19Giga, Y. and Kohn, R. V.. Characterizing blow-up using similarity variables. Indiana Univ. Math. J. 36 (1987), 140.
20Herrero, M. A. and Velazquez, J. J. L.. Blow-up behaviour of one-dimensional semilinear parabolic equations. Ann. Inst. H. Poincaré Anal. Non Linéaire 10 (1993), 131–89.
21Hocking, L. M., Stuartson, K. and Stuart, J. T.. A non-linear instability burst in plane parallel flow. J. Fluid Mech. 51 (1972), 705–35.
22Huang, W.-Z. and Russell, R. D. R.. A moving collocation method for solving time dependent partial differential equations. Appl. Numer. Math. 20 (1996), 101–16.
23Huang, W.-Z.s, Ren, Y. and Russell, R. D. R.. Moving mesh methods based on moving mesh partial differential equations. J. Comput. Phys. 113 (1994), 279–90.
24Kalashnikov, A. S.. Some problems of the qualitative theory of non-linear degenerate second-order parabolic equations. Russian Math. Surveys 42 (1987), 169222.
25Kamin, S. and Rosenau, P.. Non-linear diffusion in a finite mass medium. Comm. Pure Appl. Math. 35 (1982), 113–27.
26Lacey, A. A.. The form of blow-up for nonlinear parabolic equations. Proc. Roy. Soc. Edinburgh Sect. A 98 (1984), 183202.
27Ockendon, H.. Channel flows with temperature-dependent viscosity and internal viscous dissipation. J. Fluid Mech. 93 (1979), 737–46.
28Petzold, L. R.. A description of DASSL: A differential/algebraic system solver (Sandia Natinal Labs. Report SAND82-8637, 1982).
29Pohozaev, S. I.. Eigenfunction of the equation ∆u + ℷf(u) = 0. Soviet Math. Dokl. 6 (1965), 1408–11.
30Richtmyer, R. D.. Principles of Advanced Mathematical Physics, Vol. 1 (Berlin: Springer, 1978).
31Samarskii, A. A., Galaktionov, V. A., Kurdyumov, S. P. and Mikhailov, A. P.. Blow-up in Quasilinear Parabolic Equations (Moscow: Nauka, 1987 [in Russian]; English translation: Berlin/New York: Walter de Gruyter, 1995).
32Velázquez, J. J. L., Galaktionov, V. A. and Herrero, M. A.. The space structure near a blow-up point for semilinear heat equations: a formal approach. Zh. Vychisl. Mat. i Mat. Fiz. 31 (1991), 399411; USSR Comput. Math. Math. Phys. 31 (1991), 3–11.

Focusing blow-up for quasilinear parabolic equations

  • C. J. Budd (a1), V. A. Galaktionov (a1) and Jianping Chen (a2)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed